The Ramanujan Journal

, Volume 16, Issue 3, pp 285–304 | Cite as

Dynamics of a Ramanujan-type continued fraction with cyclic coefficients

  • Jonathan M. Borwein
  • D. Russell LukeEmail author


We study several generalizations of the AGM continued fraction of Ramanujan inspired by a series of recent articles in which the validity of the AGM relation and the domain of convergence of the continued fraction were determined for certain complex parameters (Borwein et al., Exp. Math. 13, 275–286, 2004, Ramanujan J., in press, 2004; Borwein and Crandall, Exp. Math. 12, 287–296, 2004). A study of the AGM continued fraction is equivalent to an analysis of the convergence of certain difference equations and the stability of dynamical systems. Using the matrix analytical tools developed in 2004, we determine the convergence properties of deterministic difference equations and so divergence of their corresponding continued fractions.


Continued fractions Ramanujan AGM relation Difference equations Matrix analysis 

Mathematics Subject Classification (2000)

11J70 40A15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abramowitz, M., Stegun, I.A. (eds.): Handbook of Mathematical Functions, 9th edn. Dover, New York (1972) zbMATHGoogle Scholar
  2. 2.
    Borwein, J.M., Crandall, R.: On the Ramanujan AGM fraction. Part II: the complex parameter case. Exp. Math. 13, 287–296 (2004) zbMATHMathSciNetGoogle Scholar
  3. 3.
    Borwein, J.M., Luke, D.R.: Dynamics of a continued fraction of Ramanujan with random coefficients. Abstr. Appl. Anal. 2005(5), 449–467 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Borwein, J.M., Crandall, R., Fee, G.: On the Ramanujan AGM fraction. Part I: the real parameter case. Exp. Math. 13, 275–286 (2004) zbMATHMathSciNetGoogle Scholar
  5. 5.
    Borwein, D., Borwein, J.M., Crandall, R., Mayer, R.: On the dynamics of certain recurrence relations. Ramanujan J. 13(1–3), 63–101 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Lorentzen, L., Waadeland, H.: Continued Fractions with Applications. North-Holland, New York (1992) zbMATHGoogle Scholar
  7. 7.
    Trench, W.F.: Invertibly convergent infinite products of matrices. J. Comput. Appl. Math. 101, 255–263 (1999) zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Faculty of Computer ScienceDalhousie UniversityHalifaxCanada
  2. 2.Department of Mathematical SciencesUniversity of DelawareNewarkUSA

Personalised recommendations